Ocular Toxicities in Cancer Therapy: Still Overlooked
Esther Una Cidon and Pilar Alonso
Affiliation: Medical Oncology Service, Royal Bournemouth Hospital NHS Foundation Trust Castle Lane East, BH7 7DW Bournemouth, United Kingdom.
Keywords: Ocular toxicity, chemotherapy toxicity, epiphora, excessive lacrimation.
Systemic anticancer therapies may produce several toxicities including eye adverse events. In fact, contrary to
general belief, the eye is a really sensitive organ. These adverse events may vary between a simple lacrimation to a
marked irreversible visual loss even at therapeutic doses. A review of the literature was conducted showing that ocular
toxicity is not as uncommon as previously thought and unfortunately in most cases, the mechanism underlying this continue
to be poorly understood. Dealing with this toxicity is relevant and a close collaboration between oncologists, ophthalmologists
and pharmacists would be advisable to reduce the incidence of serious toxicities.
Rights & PermissionsPrintExport